Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

May 18, 2015Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at May 18, 2015, 11:18 AM PDT for Clark County, Nevada. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2015, 11:18 AM PDT (18:18 UTC)
Expired
May 18, 2015, 11:45 AM PDT
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
May 18, 11:25 AM PDTHAIL 15 Ese Spring Mountain Ra, NVQUARTER SIZE HAIL FOR 15-20 MINUTES AT CACTUS JOES NURSERY NEAR INTERSECTION OF HWY 159 AND 160.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS55 KVEF 181818
SVRVEF
NVC003-181845-
/O.NEW.KVEF.SV.W.0001.150518T1818Z-150518T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1145 AM PDT

* AT 1116 AM PDT...A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL WAS 
  LOCATED IN THE SOUTHWEST LAS VEGAS VALLEY. THIS STORM WAS LOCATED 
  NEAR BLUE DIAMOND...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAINS EDGE AND BLUE DIAMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY
DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE
WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR
TWITTER.

&&

LAT...LON 3593 11530 3603 11549 3613 11534 3606 11521
TIME...MOT...LOC 1816Z 212DEG 11KT 3605 11535 

$$

BP
1 follow-up statement
555 
WWUS55 KVEF 181844
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 AM PDT MON MAY 18 2015

NVC003-181852-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-150518T1845Z/
CLARK NV-
1144 AM PDT MON MAY 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 1145 AM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

THERE WAS A REPORT OF ONE INCH DIAMETER HAIL AROUND 1125 AM FROM 
CACTUS JOES, NEAR THE INTERSECTION OF HIGHWAYS 160 AND 159.

LAT...LON 3593 11530 3603 11549 3613 11534 3606 11521
TIME...MOT...LOC 1842Z 212DEG 11KT 3605 11535 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:14 AM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 18, 10:14 AM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 AM PDT MON MAY 18 2015

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL DEVELOP ACROSS SOUTHERN NEVADA AND SURROUNDING AREAS AS A LOW
PRESSURE SYSTEM LIFTS FROM CALIFORNIA TOWARD UTAH. THIS SYSTEM WILL
THEN MOVE SLOWLY NORTHEAST WITH SHOWERS LINGERING MAINLY NORTH OF
LAS VEGAS TUESDAY INTO TUESDAY NIGHT. YET ANOTHER STORM WILL IMPACT
THE AREA LATER IN THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN
BELOW NORMAL THROUGH THE WEEK.
&&

.UPDATE...THE LATEST RADAR CONTINUES TO SHOW SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CLARK COUNTY, MAINLY OVER THE SPRING
MOUNTAINS AND THE MCCULLOUGH RANGE. IT APPEARS THE SOUTHERLY FLOW,
WHICH IS PRESENT AT ALL LEVELS PER THIS MORNING'S VEF SOUNDING, IS
AIDING IN CRANKING OUT CONVECTION AS THE MID-LEVEL MOISTURE IN PLACE
GETS LIFTED OVER THE HIGHER TERRAIN. THUS POPS WERE ADJUSTED AGAIN
BASED ON THE LATEST RADAR TRENDS TO INCREASE THEM FOR THIS MORNING
AND ALSO MAKE ADDITIONAL ADJUSTMENTS FOR THIS AFTERNOON AND EARLY
EVENING TO RAISE THEM ACROSS THE SOUTHERN GREAT BASIN AS THESE AREAS
REMAIN IN THE NORTHEAST QUADRANT OF THE MID/UPPER LEVEL LOW AND HAVE
BETTER INSTABILITY AND MOISTURE.

GIVEN CONVECTION TODAY WILL MAINLY BE LOW-TOPPED AND A PWAT IN THE
MORNING VEF SOUNDING OF 0.53 INCH, IT IS HARD TO RULE OUT BRIEF
DOWNPOURS BUT I DO NOT SEE A GREAT RISK FOR WIDESPREAD HEAVY RAIN.
IN ANY AREAS THAT SEE ANY SLOWER MOVING OR HEAVIER CONVECTION AS
WELL AS ANY TRAINING THERE WILL BE A RISK FOR RUNOFF OR PONDING OF
WATER IN POOR DRAINAGE AREAS.
&&

.PREVIOUS UPDATE...
ISSUED AT 749 AM PDT MON MAY 18 2015

.UPDATE...SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP IN THE LAST
45 MINUTES OVER THE WEST SIDE OF THE LAS VEGAS VALLEY, THE SPRING
MOUNTAINS AND ADJACENT AREAS OF FAR SOUTHEAST INYO COUNTY AND FAR
SOUTHERN NYE COUNTY. I DID A QUICK UPDATE TO THE GRIDS TO RAISE POPS
AND BASED ON THE FACT WE HAVE SEEN A FEW LIGHTNING STRIKES, ADD IN
THUNDERSTORMS FOR THIS MORNING. GIVEN RADAR IS SHOWING JUST ABOUT
ALL OF THE ACTIVITY WEST OF I-15 IN THE LAS VEGAS VALLEY, POPS SHOW
QUITE A SPREAD ACROSS THE VALLEY THIS MORNING. IF WE SEE ANY
TRAINING OF STORMS OR BRIEF HEAVY DOWNPOURS THEY MAY BE SOME MINOR
RUNOFF OR PONDING OF WATER IN POOR DRAINAGE AREAS.
&&

.AVIATION...FOR MCCARRAN...SHRA AND ISOLATED TSRA WILL CONTINUE IN
THE LAS VEGAS VALLEY THIS MORNING AND LAST INTO THIS AFTERNOON.
BASES MAY LOWER TO 5K-7K FEET IN AND NEAR ANY SHRA/TSRA. WINDS
SHOULD BECOME LIGHT AND VARIABLE THIS MORNING THEN INCREASE FROM THE
SOUTH 10-15 KTS WITH GUSTS POSSIBLY UP TO 20 KTS BY LATE MORNING
INTO THE AFTERNOON. WINDS MAY ALSO BE GUSTY AND ERRATIC NEAR ANY
SHRA/TSRA. SKIES SHOULD SCATTER OUT IN THE EVENING WITH SOUTH WINDS
AROUND 10 KTS PERSISTING OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED EMBEDDED
THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE REGION NORTH OF
INTESTATE 40 TODAY AS A LOW PRESSURE SYSTEM LIFTS FROM CALIFORNIA
TOWARD UTAH. SOUTHERLY WINDS WILL INCREASE AGAIN TODAY TO 10-18 KTS
WITH GUSTS 20-30 KTS. CIGS WITH SHOWERS WILL LOWER TO 5-7 KFT.
SHOWER COVERAGE WILL DIMINISH FROM SOUTHWEST TO NORTHEAST THIS
EVENING AND OVERNIGHT.
&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

THE CLOSED LOW CIRCULATING OVER CENTRAL CALIFORNIA WILL CREATE A
FAVORABLE PATTERN FOR SCATTERED TO NUMEROUS SHOWERS EMBEDDED WITH AT
LEAST ISOLATED THUNDERSTORMS OVER SOUTHERN NEVADA AND THE
SURROUNDING REGION NORTH OF INTERSTATE 40 TODAY. RECENT RADAR
RETURNS INDICATED SCATTERED LIGHT SHOWERS WERE ALREADY OCCURRING
EARLY THIS MORNING ACROSS SOUTHEAST INYO COUNTY AND OVER PARTS OF
NYE...LINCOLN AND CLARK COUNTIES. AUTOMATED GAGES WERE REPORTING A
FEW HUNDREDTHS OF AN INCH FROM BEATTY NORTHWARD IN THE PAST 6 HOURS
AND SIMILAR AMOUNTS WERE NOTED ALONG THE EAST SLOPES OF THE SOUTHERN
SIERRA.

ENERGY ROUNDING THE BASE OF THE LOW WILL LIFT UP ACROSS SOUTHERN
NEVADA AND WESTERN ARIZONA BY MONDAY AFTERNOON. MODEL SOUNDINGS
INDICATE MARGINAL INSTABILITY AND SUFFICIENT MOISTURE WHICH SHOULD
COMBINE WITH THE DYNAMIC FORCING OF THE SYSTEM TO PRODUCE FAIRLY
EXTENSIVE CONVECTION. THE 00Z NAM/GFS AND LOCAL HIGH RES MODELS ARE
ALL FAIRLY CONSISTENT AT INDICATING A SWATH OF QPF EXTENDING FROM
THE MOJAVE NATIONAL PRESERVE UP ACROSS WESTERN AND CENTRAL CLARK
COUNTIES INCLUDING THE LAS VEGAS VALLEY. DECIDED TO INCREASE POPS TO
60-70 PERCENT FOR THESE AREAS BASED ON THE LATEST MODEL TRENDS.
CONFIDENCE IN SPECIFIC QPF AMOUNTS IS NOT HIGH AND WE MAY SEE LESS
THAN A TENTH OF AN INCH IN THE LAS VEGAS VALLEY BUT COULD SEE UP TO
A HALF-INCH OF PRECIP IN THE MOUNTAINS. SNOW LEVELS SHOULD BE ABOVE
8500 FEET AND A COUPLE INCHES ON THE PEAKS IS POSSIBLE.

AS THE SYSTEM LIFTS AWAY TO THE NORTHEAST MONDAY NIGHT AND TUESDAY A
WEAK ZONAL FLOW WILL DEVELOP OVER THE REGION WITH LINGERING MOISTURE
AND INSTABILITY DRAPED ACROSS INYO COUNTY AND THE SOUTHERN GREAT
BASIN FOR A CHANCE OF SHOWERS OR THUNDERSTORMS ACROSS THESE ZONES
TUESDAY AFTERNOON THEN ENDING TUESDAY EVENING. TEMPERATURES WILL
DROP SEVERAL DEGREES TODAY THEN REBOUND TO VALUES SIMILAR TO THOSE
OBSERVED SUNDAY...WHICH IS STILL WELL BELOW NORMAL.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

THE UNSETTLED WEATHER PATTERN APPEARS TO CONTINUE INTO THE WEEKEND
BEFORE WE TAKE A BREAK FROM THE TRAIN OF TROUGHS. TEMPERATURES
SHOULD REMAIN BELOW NORMAL, BUT THERE ARE SIGNS OF A WARM UP SUNDAY
INTO THE NEW WORKWEEK. STILL ANTICIPATE PERIODIC CHANCES OF ISOLATED
TO SCATTERED SHOWERS MAINLY THURSDAY THROUGH SATURDAY, WITH THE
SOUTHERN GREAT BASIN MOUNTAINS AND SIERRA NEVADA HAVING THE BEST
OPPORTUNITY FOR MEASURABLE PRECIPITATION.

NOT MUCH HAS CHANGED WITHIN THE MODELS OVER THE LAST 24 HOURS. A
TROUGH OFF THE WEST COAST WEDNESDAY WILL PROVIDE THE BEST SHOWER
CHANCES TO THE SIERRA NEVADA AND ESMERALDA COUNTY, WHILE THE REST OF
THE FORECAST AREA LIKELY REMAINS DRY WITH SOUTHERLY BREEZES. THE
TROUGH WILL START TO PUSH EAST WEDNESDAY NIGHT AS IT CONSOLIDATES
WITH ANOTHER APPROACHING LOW. THE ENTIRE COMPLEX WILL TRANSITION
EAST OVER SOUTHERN CALIFORNIA THURSDAY THROUGH FRIDAY. BREEZY WINDS
WILL CONTINUE THURSDAY AND AGAIN FRIDAY, FAVORING SOUTHERLY THURSDAY
AND MORE WESTERLY FRIDAY. THE SIERRA NEVADA, SOUTHERN GREAT BASIN
MOUNTAINS, AND NORTHERN MOHAVE COUNTY WOULD STAND THE BEST CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS. SNOW LEVELS SHOULD DROP TO
AROUND 8500 FEET. A FEW INCHES OF SNOW ABOVE THAT LEVEL WILL
CERTAINLY BE POSSIBLE.

THE TROUGH AXIS WILL SLIDE EAST FRIDAY NIGHT. PASSING ENERGY ON THE
BACK SIDE OF THE DEPARTING LOW WILL COMBINE WITH REMNANT LOW-LEVEL
MOISTURE FOR ISOLATED TO SCATTERED SHOWERS ACROSS THE SOUTHERN GREAT
BASIN MOUNTAINS AND SIERRA NEVADA SATURDAY AFTERNOON AND EARLY
EVENING. BY SUNDAY, MODELS DIFFER ON HOW FAR SOUTH A PACIFIC
NORTHWEST LOW WILL TRAVEL. COULD SEE SHOWERS ACROSS PORTIONS OF
CENTRAL NEVADA IF THE ECMWF IS CORRECT IN BRINGING THE LOW FARTHER
SOUTH. IF THE GFS PANS OUT, KEEPING THE LOW FARTHER NORTH, THE
ENTIRE AREA SHOULD REMAIN DRY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE/AVIATION...STACHELSKI
SHORT TERM...ADAIR
LONG TERM...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, May 18, 10:43 AM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT MON MAY 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             4 WNW THE LAKES         36.16N 115.36W
05/18/2015  E0.50 INCH       CLARK              NV   PUBLIC

&&

NF
Local storm report, May 18, 10:45 AM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PDT MON MAY 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             1 ESE HENDERSON         36.03N 114.98W
05/18/2015  E0.88 INCH       CLARK              NV   PUBLIC

&&

NF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:33 AM PDTAreal Flood AdvisoryVEFClark117 min
May 18, 12:16 PM PDTAreal Flood AdvisoryVEFClark119 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.